Missouri, 2002

Damaging Wind in Missouri, April 20, 2002

April 20, 2002 · NWS SGF · 1 event in 1 county or zone

A barn was blown down along with several large trees between Winona and Low Wassie in eastern Shannon County. There were also numerous reports of windows blown out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A barn was blown down along with several large trees between Winona and Low Wassie in eastern Shannon County. There were also numerous reports of windows blown out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 1:25 AM CST, 10 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 1:25 AM CST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 AM CDT SAT APR 20 2002

HEAVY RAINFALL AND SEVERE WEATHER THREAT WILL AGAIN HIGHLIGHT THE
FORECAST.

A FRONTAL BOUNDARY WAS DRAPED ACROSS SOUTHERN MISSOURI EARLY THIS
MORNING. MODEST LOW LEVEL JET WAS AIDING CONVECTIVE DEVELOPMENT
ALONG AND NORTH OF THE FRONT.  SOME OF THIS ACTIVITY WILL BE MOVING
OVER AREAS JUST EAST OF THE LAKE OF THE OZARKS THAT RECEIVED AS MUCH
AS 5 INCHES OF RAIN ON FRIDAY.

THE FRONT WILL MOVE LITTLE TODAY AS A SOUTHWESTERLY FLOW ALOFT
CONTINUES AHEAD OF AN UPPER TROUGH OUT WEST. MODELS IN REASONABLE
AGREEMENT BUT I WILL GENERALLY FOLLOW CLOSER TO THE ETA.

DIFFICULT TO PIN DOWN IMPULSES EMBEDDED IN FLOW ALOFT THAT MAY FOCUS
CONVECTION TODAY...BUT MOISTURE LADEN AIRMASS AND FRONTAL SCALE
FORCING SHOULD GENERATE SCATTERED TO NUMEROUS SHOWERS AND STORMS.
CLOUD COVER AND LACK OF STRONG FORCING SHOULD LIMIT SEVERE THREAT
TODAY.  FLOOD THREAT WILL CONTINUE ESPECIALLY OVER AREAS OF CENTRAL
MISSOURI THAT RECEIVED HEAVY RAINFALL ON FRIDAY.  THE FLASH FLOOD
WATCH WILL CONTINUE THROUGH TONIGHT.

MORE SIGNIFICANT CONVECTION AND HEAVY RAINS EXPECTED TONIGHT AS
UPPER FORCING INCREASES AHEAD OF THE ADVANCING UPPER TROUGH.  THE
FRONT WILL LIFT NORTH AS FLOW BACKS AHEAD OF THE TROUGH.  EXPECT
CONVECTION TO DEVELOP ALONG AND NORTH OF THIS WARM FRONT AS THE LOW
LEVEL JET AND ASSOCIATED WARM AIR ADVECTION INCREASES. PRIMARY
THREAT INITIALLY THIS EVENING WILL LIKELY BE LARGE HAIL AND
FLOODING. SIGNIFICANT COMPLEX OF SEVERE WEATHER WILL LIKELY DEVELOP
OVER THE SOUTHERN PLAINS WHERE A STRONG MID LEVEL JET...STRONG SHEAR
VALUES...AND ADVANCING DRY LINE COME TOGETHER.  THIS ACTIVITY WILL
PUSH INTO THE SOUTHWEST MISSOURI/SOUTHEAST LATE TONIGHT OR EARLY
SUNDAY MORNING BRINGING AN ADDITIONAL THREAT OF DAMAGING WINDS.
TORNADO THREAT WILL HAVE TO BE MONITORED AS SYNOPTIC SCALE HELICITY
VALUES PROGGED TO BE IN THE 300-500 RANGE LATE TONIGHT.

SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE
TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON.  ETA
SUGGEST THAT AIRMASS WILL RECOVER ALONG THE FRONT WITH SEVERE THREAT
CONTINUING THROUGH THE DAY. STRONG MID LEVEL JET WOULD SUPPORT
DAMAGING WIND THREAT. ETA ALSO SUGGEST GOOD WARMING AHEAD OF THE
FRONT SO WILL BUMP UP HIGHS.

NEXT SYSTEM LOOKS TO ARRIVE WEDNESDAY. WILL MAKE LITTLE IF ANY
CHANGE BEYOND DAY 3.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106.

KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES
KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, Apr 20, 12:00 PM CST, 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT APR 20 2002

* HAZARDOUS WEATHER THREAT(S)...

  FLOODING.
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1
  INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH.

* THREAT AREAS AND TIMING...

  FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST
  KANSAS AND THE MISSOURI OZARKS.  ADDITIONAL FLOODING OTHER THAN
  THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER
  ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE
  REGION.

  A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS
  SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY
  BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO
  DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL
  INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO
  DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST
  THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND
  DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO
  BRANSON LINE.

* DISCUSSION...

  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A
  STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON.
  INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE
  EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF
  SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER
  LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR
  WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS.  THE THREAT
  OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO
  WILL INCREASE LATER TONIGHT.  EXCESSIVE RAINFALL AMOUNTS IN EXCESS
  OF TWO INCHES AND  RESULTANT FLOODING WILL ALSO BE POSSIBLE IN
  SOME LOCALIZED AREAS.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED TODAY.  SPOTTER ACTIVATION
  WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST
  MISSOURI AND SOUTHEAST KANSAS.

* EXTENDED OUTLOOK...

  THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL
  CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE
  THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL
  FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE
  WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE
  SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL
  FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

BOOKBINDER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 185 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shannon

When
April 20, 12:15 PM CST to 12:25 PM CST
Where
Shannon County, Winona
Measured
55 kt (63 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
37.017, -91.333

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293694.